Nevada, 2020High Wind in Nevada, February 3, 2020
February 3, 2020 · NWS LKN · 8 events in 6 counties and zones
An area of low pressure brought strong winds to several counties across the area, though no damage was reported.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure brought strong winds to several counties across the area, though no damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 2, 9:33 PM PST, 3 hours 27 minutes earlier.
Area forecast discussion, Feb 2, 9:33 PM PST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Elko NV
933 PM PST Sun Feb 2 2020
.SYNOPSIS...Snow showers will diminish overnight, however gusty
northerly winds continue through Monday afternoon. Much colder
Monday with high temperatures in the 20s to low 30s. Lows Monday
night drop into the single digits.
&&
.UPDATE...While a few leftover snow showers exist in northern
Nevada, the main band of snow has moved southeast into central and
eastern Nevada, where Winter Weather Advisories continue until 1
AM. Gusty winds will continue through the night and roads will
remain slick, but the Winter Weather Advisory in northern Nevada
has been cancelled.
&&
.PREV DISCUSSION... /ISSUED AT 243 PM /
SYNOPSIS...A cold front passes over the region late this
afternoon through this evening bringing snow and gusty winds to
most locations. Showers greatly diminish late this evening and
overnight, however gusty northerly winds continue through Monday
afternoon. Much colder Monday with high temperatures in the 20s to
low 30s. Lows Monday night drop into the single digits.
SHORT TERM...This evening through Wednesday. A strong cold front
over Humboldt County early this afternoon will move south and east
across northern and central NV through this evening. Most valley
locations can expect between 1 and 2 inches of snow along and
shortly after the frontal passage, with slightly higher amounts in
the mountains. These snow amounts are slightly less than
yesterdays guidance suggested. Winter Weather Advisories remain in
effect for most of the region today, with snow showers ending
across most of northern NV by the mid-evening hours, and over most
of central NV by around midnight tonight. A few light snow
showers are possible over and near mountains of Elko and White
Pine Counties into Monday.
Gusty winds will also accompany todays frontal passage. Across
mainly central NV, southwesterly winds will be breezy ahead of the
front. Winds will become northwesterly along and behind the cold
front. While strongest gusts are expected at the time of the
passing front, breezy conditions will persist in many locations
behind the frontal passage well into Monday. Strongest winds will
be over northwestern Nye County, including the Tonopah area where
the recent High Wind Watch has been upgraded to a High Wind
Warning.
Additionally, mountains and locations just to the south and east
of higher terrain can expect gusty downslope winds which will
reach Wind Advisory levels, and may locally reach high wind
warning criteria. Prone areas to downslope winds include Ruby and
Clover Valleys just to the east of the Ruby Mountains in Elko
County. The West Wendover area is also expected to have gusty
northwesterly winds channeling through the area. Wind Advisories
remain in effect for most of central NV through Monday afternoon.
Monday will be considerably colder, with high temperatures in most
locations remaining below freezing. Lows Monday night will be in
the single digits for most valley areas, with some higher
elevation valley locations such as Wildhorse expected to see low
temperatures fall into the negative single digit range.
Temperatures will gradually moderate higher Tuesday and Wednesday,
however most locations will remain below normal through mid week.
Most of the CWA will be dry Monday night through Tuesday night
with the cool and relatively dry northerly flow continuing. On
Wednesday light snow showers may clip northern Elko County,
otherwise dry for the remainder of the CWA through Wednesday
afternoon.
LONG TERM...Wednesday night to next Sunday. All models are
showing an upper level ridge slowly building across northern and
central Nevada Wednesday night and Thursday. A disturbance in the
northwest flow will be moving through the region, which could
bring light snow showers to portions of northeast Elko county.
Amounts appear on the light side with less than an inch in the
valleys forecast at this time. Some breezy to windy conditions are
possible in northeast Nevada as well, with speeds of 15 to 25 mph
and gusts to 35 mph possible for Thursday. Highs will be in the
mid 40s to around 50 degrees. Some overnight clouds are possible
in northeast Elko county, otherwise many areas will see mainly
clear conditions. Overnight lows will be in the 20s and 30s.
Friday and Friday night. There could be a flattening of the ridge
for Friday, which will change the direction of the upper flow.
Have decided to take a blended approach, thus not warming
afternoon highs too much. There could again be some afternoon
showers in northeast Elko county but have kept pops below 30
percent and amounts will remain light. Breezy afternoon conditions
will continue but will probably not make advisory criteria. Highs
on Friday will generally be in the upper 40s to low 50s for many
valley locations. Some clouds are possible during the overnight
but any showers will remain confined to northeast Nevada.
The lows will be in the 20s and 30s.
Saturday through Sunday. An area of low pressure is looking
possible for the upcoming weekend. Again a blended solution was
taken due to minor differences in the various fields. Pops are in
the isolated to scattered category for now. A frontal passage is
also possible for Sunday, which will drop afternoon highs again,
mainly in the 40s. However, Saturday looks okay temperature-wise
with readings in the 40s and 50s. Winds will be breezy on
Saturday, but come up for Sunday. It's too early for any wind
headlines so this will need to be watched. Overnight lows will be
in the 20s for Saturday night into Sunday.
AVIATION...A strong cold front will continue to make its way
through the forecast area this evening. This will result in SN
and BLSN at or near most terminals along and behind the front.
Very strong winds continue to be expected at KTPH (at least wind
gusts of 50 knots) tonight in the wake of the front at which time
blowing dust and/or snow is likely to reduce visibilities.
IFR/LIFR conditions will be possible with the frontal passage,
with conditions improving slightly after the frontal passage,
though BLSN could keep VSBY low.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 1 AM PST Monday for Northeastern
Nye County-Ruby Mountains/East Humboldt Range-South Central Elko
County-Southeastern Elko County-Southern Lander County and
Southern Eureka County-White Pine County.
Wind Advisory from 1 AM to 6 PM PST Monday for Northeastern Nye
County-Ruby Mountains/East Humboldt Range-South Central Elko
County-Southeastern Elko County-Southern Lander County and
Southern Eureka County-White Pine County.
High Wind Warning until 6 PM PST Monday for Northwestern Nye
County.
&&
90
In the hours before
Special weather statement, Feb 2, 11:10 PM PST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Elko NV
1110 PM PST Sun Feb 2 2020
NVZ030-031-033>041-031600-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Winnemucca, McDermitt, Paradise Valley,
Golconda Summit, Jackpot, Wildhorse, Owyhee, Silver Zone Pass,
West Wendover, Secret Pass, Lamoille Canyon, Harrison Pass, Ely,
Ruth, McGill, Connors Pass, Great Basin National Park,
Battle Mountain, Emigrant Pass, Austin, Austin Summit, Eureka,
Diamond Valley, Pinto Summit, Elko, Spring Creek, Carlin, Wells,
Ruby Valley, Pequop Summit, Tonopah, Round Mountain, Duckwater,
and Currant Summit
1110 PM PST Sun Feb 2 2020
...Winter road conditions everywhere....
Reports of accidents, stoppages, black ice, snow packed roads,
blowing snow, poor visibility and on and on are all over the place
in the region. Even parking lots are icy. You will be driving or
walking just fine and then suddenly the surface is very slick and
you lose control. This will continue through the night and early
Monday morning. There are too many places to mention them all.
Just assume it's where you are going.
For latest road conditions visit nvroads dot com.
Visit www.weather.gov/elko for the latest weather information.
High Wind, White Pine
- When
- February 3, 1:00 AM PST to 8:00 PM PST
- Where
- White Pine forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 39.442, -114.902 (the zone’s center; the record gives no point)
Station Mather (MTHN2), Elevation 9268 feet.
High Wind, Southeastern Elko
- When
- February 3, 1:00 AM PST to 8:00 PM PST
- Where
- Southeastern Elko forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Station SE West Wendover (Union Pacific 994), Elevation 4408 feet.
High Wind, South-Central Elko
- When
- February 3, 1:00 AM PST to 8:00 PM PST
- Where
- South-Central Elko forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Station SW Ruby Valley (RBYNV), elevation 6213 feet.
High Wind, South-Central Elko
- When
- February 3, 1:00 AM PST to 8:00 PM PST
- Where
- South-Central Elko forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Station Ruby Lake (RLKN2), elevation 5970 feet.
High Wind, South-Central Elko
- When
- February 3, 1:00 AM PST to 8:00 PM PST
- Where
- South-Central Elko forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
US-93 Warm Springs (WSPNV), elevation 5794 feet.
High Wind, Ruby Mountains/E Humboldt Range
- When
- February 3, 1:00 AM PST to 8:00 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
Ruby Valley (RBVN2), elevation 6899 feet.
High Wind, Northwestern Nye
- When
- February 3, 1:00 AM PST to 8:00 PM PST
- Where
- Northwestern Nye forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.042, -116.472 (the zone’s center; the record gives no point)
Tonopah Airport (KTPH), elevation 5426 feet.
High Wind, Humboldt
- When
- February 3, 1:00 AM PST to 8:00 PM PST
- Where
- Humboldt forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
Morey Creek (MORN2), elevation 5500 feet.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in New Mexico, February 3 to 5, 202056 kt wind · 13 events
- Frost and Freeze in California, February 3 to 5, 202012 events
- Heavy Snow in Utah, February 3 to 4, 202011 events
- Winter Weather in Colorado, February 3 to 4, 20208 events
- High Wind in Arizona, February 3, 202068 kt wind · 6 events
- Winter Storm and Winter Weather in Colorado, February 3 to 4, 20206 events
- Winter Storm and Heavy Snow in Alaska, February 3 to 4, 20203 events
- High Wind in Texas, February 3, 202057 kt wind · 2 events
- Winter Weather in Utah, February 3, 20202 events
- Heavy Snow in Nevada, February 3 to 4, 20202 events
- Heavy Snow in Nebraska, February 3 to 4, 20201 event
- Funnel Cloud in Puerto Rico, February 3, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870298, 870299, 870300, 870301, 870302, 870303, 870305, 870306.